Kansas, 2022Damaging Wind in Kansas, August 16, 2022
August 16, 2022 · NWS ICT · 1 event in 1 county or zone
A few brief storms moved across the Flint Hills region prompting one warning and severe event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few brief storms moved across the Flint Hills region prompting one warning and severe event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 16, 2:56 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:56 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
356 PM CDT Tue Aug 16 2022
.SYNOPSIS...
Issued at 355 PM CDT Tue Aug 16 2022
A cold front moved through the state with the post frontal cold air
advection and cloud cover resulting in a range of temperatures.
Northern Kansas has had temperatures in the upper 60s to lower 70s
while locations to the south had less cloud cover and allowed
temperatures to climb into the 90s. Isolated to widely scattered
showers and storms have been on/off during the day.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 355 PM CDT Tue Aug 16 2022
Highlights:
1) Chances for showers and storms thru Wednesday morning
2) Near to below seasonal normal temperatures
3) Slight chances for showers and storms Friday
Challenges & changes: Precipitation chances
Isolated to scattered showers and storms are expected into early
Wednesday. As mentioned in the previous discussion, additional mid
level energy is anticipated to help bring higher chances for showers
and storms tonight. The far eastern portions of Kansas into the
Ozarks still have the better chances; precip chances have been
tweaked to account for the latest short term models. There is
definite uncertainty in any specific location getting rainfall with
limited coverage. Unfortunately the amount of rainfall is expected
to be limited as well for most locations even if you are lucky
enough to get under a shower/storm. A thunderstorm can certainly
drop a good amount for one location though. It is possible that a
strong storm could impact far southern Kansas; however, the latest
observational data suggests Oklahoma has better potential. Any
storms that have developed and/or moved through that area this
afternoon have struggled given the CIN. If a strong storm
develops, they could produce gusty winds to 50 mph and small hail
to the size of pennies. The entire state will be cool on Wednesday
with temperatures below seasonal normal by about 10 degrees with
values in the upper 70s to lower 80s. Thursday and Friday will be
near normal with values in the mid 80s to lower 90s. Another
system should drop south out of Canada into the north central
CONUS on Thursday; this system will slowly move south. There is a
slight chance for showers and storms on Friday with better chances
overnight.
.LONG TERM...(Saturday through Tuesday)
Issued at 355 PM CDT Tue Aug 16 2022
Highlights:
1) Near to below seasonal normal
2) Chances for showers and storms for the weekend
This next system will stall over the Northern Plains/upper
Mississippi River Valley late Friday-Saturday. Near to below
seasonal normal temperatures with highs mainly in the lower 80s to
lower 90s and lows in the 60s are expected as this system helps
reinforce these values. Chances for showers and storms still exist
through the weekend with the highest chances Sunday into next week.
There is definite uncertainty given model variability as the system
starts to track east to the Great Lakes on Sunday. It could pan out
with better coverage for the precipitation, yet it is tough to say
that given the inconsistent moisture transport and even placement
of the system. If you have plans, stay tuned to the forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1228 PM CDT Tue Aug 16 2022
IFR and LIFR conditions will be persistent today with brief breaks
into MVFR.
Low clouds associated with a frontal boundary will lead to IFR and
LIFR conditions through the period. Along with low ceilings will be
the chance for rain and storms between 20z this afternoon and 12z
Wednesday morning. Highest confidence is KCNU where rain is
mentioned in the TAFs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 66 80 61 87 / 30 10 0 0
Hutchinson 64 81 59 87 / 30 10 0 0
Newton 65 80 60 86 / 30 10 0 0
ElDorado 65 78 59 86 / 40 10 0 0
Winfield-KWLD 67 78 61 86 / 40 20 0 0
Russell 62 82 58 89 / 20 10 0 0
Great Bend 63 80 57 87 / 20 10 0 0
Salina 64 83 60 88 / 20 10 0 0
McPherson 63 81 58 86 / 30 10 0 0
Coffeyville 68 79 61 87 / 60 30 0 0
Chanute 67 79 60 86 / 60 20 0 0
Iola 65 79 59 85 / 50 20 0 0
Parsons-KPPF 67 79 60 87 / 60 30 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...CRW
Hazardous weather outlook, Aug 16, 3:52 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
452 PM CDT Tue Aug 16 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
452 PM CDT Tue Aug 16 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Hit or miss showers and thunderstorms are expected across the
region tonight with the greatest chances over southeast Kansas. A
few strong storms capable of gusty winds, small hail and heavy
downpours are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Off-and-on chances for showers and thunderstorms are possible
Friday through at least early next week. There remains quite a bit
of uncertainty surrounding this period, so please stay tuned for
later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Thunderstorm Wind, Chautauqua
- When
- August 16, 5:45 PM CST to 5:46 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
A Cooperative observer estimated winds of 60 mph and a visibility of 100 yards due to the blowing rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051188.